New York, 2006

Damaging Winds in New York, June 22, 2006

June 22, 2006 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed in a warm, moist flow ahead of an approaching cold front. The winds from one thunderstorm downed trees and power lines in Bolivar and Andover as it crossed Allegany county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a warm, moist flow ahead of an approaching cold front. The winds from one thunderstorm downed trees and power lines in Bolivar and Andover as it crossed Allegany county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 22, 1:45 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 1:45 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT THU JUN 22 2006

.SYNOPSIS...

REGION WILL REMAIN IN HUMID AND SOMEWHAT UNSTABLE AIRMASS FOR ABOUT
NEXT 24 HRS...THEN TEND TO DRY OUT AND TURN A BIT COOLER AS FRONT
SETTLES SOUTH OF OUR REGION FRI NT AND REMAINS THERE FOR THE NEXT
SEVERAL DAYS. THIS SHOULD ALLOW FOR A VERY PLEASANT WEEKEND BEFORE
SOME LIMITED MOISTURE RETURNS EARLY NEXT WEEK AS FLOW TURNS
SOUTHERLY. THE DETAILS...

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

ONCE AGAIN OUR AREA HAS MISSED OUT ON MOST OF THE WEATHER ACTION
DURING THE PAST FEW DAYS AS A MAJOR CONVECTIVE COMPLEX PASSED BY
JUST TO OUR SOUTH OVERNIGHT AND EARLY TODAY...CAUSING ALL KINDS OF
PROBLEMS IN OHIO BUT JUST GRAZING US WITH A FEW SHOWERS. A
SIMILAR SITUATION APPEARS TO BE SETTING UP FOR NEXT 24
HOURS...ALTHOUGH WE HAVE A FEW DIFFERENCES. LOW LEVEL MOISTURE FROM
EARLIER SYSTEM HAS ERODED AWAY ACROSS WRN AND CNTRL NY...LEAVING US
WITH A BREEZY MUGGY BUT SUNNY AFTERNOON. CONVECTION POPPING DOWN IN
OHIO AND INDIANA ATTM BUT WE ARE CAPPED AT THE MOMENT. OVERALL FLOW
IS WEST TO SOUTHWEST THOUGH...SO SUSPECT WITH FURTHER HEATING...SOME
CONVECTION WILL WORK ITS WAY UP LAKE BOUNDARIES FROM INLAND
CHAUT/CATT COS NORTHEAST INTO FINGER LAKES. SW WIND MAY BE STRONG
ENOUGH TO PRECLUDE ANYTHING IN NIAG/ORLEANS AS THEY MAY STAY IN LK
ERIE SHADOW. SO...WILL HOLD CHC POPS AFTER 4 PM IN THOSE SRN TIER
AREAS WITH SOME TSTMS INTO EARLY EVENING.

MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING BULK IF NOT ALL OF
ACTIVITY SOUTH OF OUR REGION OVERNIGHT AND FRIDAY...BUT STILL AM
NOT TOTALLY CONVINCED. THEY DROP A WEAK BOUNDARY/COLD FRONT SOUTH
ACROSS OUR CWA IN 06-10Z PERIOD FRI...AND JUST CANNOT LEAVE REGION
ENTIRELY DRY WITH SUCH A BOUNDARY PUSHING INTO AN AIRMASS WITH 70
DEG DEW PTS OVERNIGHT. SO...AFTER SOME EVENING CONVECTION SOUTH AND
EAST...WILL BROADBRUSH 30 POPS EVERYWHERE TO ACCOUNT FOR ANYTHING
WITH FRONTAL PASSAGE COMING IN FROM ONTARIO. BUF AREA MAY ACTUALLY
BE AT A GREATER RISK IN WEE HOURS WITH BOUNDARY BUMPING UP AGAINST
SW LK ERIE FLOW.

FRI SHOULD START DRY BUT NAM/WRF BRINGS A FINAL WAVE ALONG THE FRONT
DURING AFTERNOON...MOSTLY TO OUR SOUTH...WILL MAINTAIN CHC POPS IN
AFTERNOON THROUGHOUT...AND INTO EVE SRN TIER.

THE STORY THEREAFTER WILL BE LOCATION OF FRONT AS IT IS EXPECTED TO
STALL OUT. ALL MODELS NOW IN AGREEMENT IN KEEPING IT FAR ENOUGH
SOUTHEAST TO ALLOW FOR A DRY WEEKEND FOR WRN NY...BUT JUST BARELY.
12Z GFS IS A BIT FURTHER EAST THAN 06Z RUN WHICH WOULD HAVE HAD
SHOWERS WEST TO GEN VALLEY. NAM/WRF AND NGM ALSO SAFELY EAST. WILL
THEREFORE CONTINUE FORECAST OF A VERY PLEASANT WEEKEND WITH 850 MB
TEMPS OF 9-10C SUPPORTING M70S DAYS AND M50S NIGHTS. BEST CONFIDENCE
OF A DRY SUNNY FORECAST WOULD BE BUF/NIAG FRONTIER AND NRN JEFF
CO...LEAST CONFIDENT FINGER LAKES/ALLEG/LEWIS COS...BUT EVEN THERE
WILL HOLD POPS NO HIGHER THAN 20. COULD AGAIN BE SOME MAJOR HYDRO
PROBLEMS IN THE NORTHEAST...BUT AS HAS BEEN THE TREND THIS
YEAR...CLOSER TO THE COAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

THERE IS A GENERAL CONSENSUS IN THE MEDIUM RANGE GUIDANCE THAT THE
FRONTAL BOUNDARY WHICH PUSHED JUST TO THE SOUTH OF THE REGION OVER
THE WEEKEND...WILL BECOME NEARLY STATIONARY JUST TO THE SOUTH AND
EAST OF THE AREA. A WEAK SURFACE RIDGE IS SUGGESTED TO BUILD ACROSS
THE LOWER GREAT LAKES REGION. DURING THE PERIOD SEVERAL WAVES LOOK
TO RIDE NORTHEAST ALONG THE FRONT AS FLOW ALOFT REMAINS FROM THE
SOUTHWEST. GENERALLY FOLLOWED HPC GUIDANCE KEEPING THE HIGHEST
PROBABILITIES FOR CONVECTION EAST AND SOUTH OF OUR AREA...HOWEVER
THERE IS CHANCE FOR SOME CONVECTION TO WORK BACK INTO THE AREA AS A
WARM...MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE. WOULD THINK THE
BEST POTENTIAL WOULD BE FOR SOME CONVECTION TO DEVELOP DURING THE
DAYTIME HEATING IN THE EASTERN AND SOUTHERN PORTION OF THE AREA. IF
THE FRONT WOULD DROP A LITTLE FARTHER TO THE EAST AND SOUTH THIS
PERIOD COULD ACTUALLY TURN OUT DRY (WILL WAIT AND SEE HOW FAR TO THE
SOUTHEAST OF THE AREA THE FRONT CAN GET). TEMPERATURES LOOK TO BE
NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS AS SOUTHERLY FLOW BECOMES
ESTABLISHED.

&&

.AVIATION...

BROKEN LINE OF CONVECTION DEVELOPING ACROSS OHIO...WESTERN LAKE ERIE
AND SOUTHERN ONTARIO ONTARIO WILL DEVELOP/MOVE EASTWARD THROUGH
EARLY EVENING. LAKE SHADOW DEVELOP DOWNWIND OF THE LAKE ERIE AND
ONTARIO WILL PROTECT IAG...BUF AND ART. THERE IS A CHANCE FOR A
THUNDERSTORM AT ROC AND JHW...WHERE THE LAKE BREEZE COULD ACT AS A
TRIGGER FOR AN ISOLATED THUNDERSTORM. A WEAK COLD FRONT WILL SLOWLY
WOK ACROSS THE REGION FROM THE NORTHWEST DURING THE EARLY MORNING
HOURS AND CONTINUE TO WORK SLOWLY SOUTHEAST THROUGH THE DAY FRIDAY.
A RISK OF A SHOWER IS POSSIBLE WITH THE BOUNDARY ALONG WITH THE
POTENTIAL FOR MVFR CEILINGS TO DEVELOP.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
SHORT TERM...SFM
LONG TERM...TMA
AVIATION...TMA
Hazardous weather outlook, Jun 22, 3:16 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
416 AM EDT THU JUN 22 2006

NYZ001>008-010>014-019>021-085-230815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE NOT EXPECTED AT THIS TIME...SPOTTER ACTIVATION CANNOT BE RULED
OUT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-230815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE NOT EXPECTED AT THIS TIME...SPOTTER ACTIVATION CANNOT BE RULED
OUT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 22, 6:05 PM EST
Where
Allegany County, Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -78.167

Thunderstorm Wind, Allegany

When
June 22, 6:40 PM EST
Where
Allegany County, Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -77.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517411, 5517412.